Colorado, 2016

High Wind in Colorado, November 17, 2016

November 17, 2016 · NWS PUB · 2 events in 2 counties and zones

A weather system generated wind gusts exceeding 60 mph across sections of Huerfano and Las Animas Counties.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A weather system generated wind gusts exceeding 60 mph across sections of Huerfano and Las Animas Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Nov 17, 5:13 AM MST, 4 hours 47 minutes earlier.

Area forecast discussion, Nov 17, 5:13 AM MST, 4 hours 47 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
513 AM MST Thu Nov 17 2016

.SHORT TERM...(Today and tonight)
Issued at 513 AM MST Thu Nov 17 2016

...High winds and Extreme Fire Weather Conditions expected across
the southeast plains along/south of Highway 50 today...
...Snow for the Central Mountains and Palmer Divide through this
Evening...

Potent upper trof across the Great Basin early this morning will
continue to translate eastward across Colorado today. Have seen some
snow showers in area radars along the west slopes overnight...and
snow should continue to increase through the morning as upper lift
increases ahead of the trof.  Still getting around 3 to 8 inches of
snow for the western mountains with the heaviest falling across the
higher elevations of the Sawatch and Mosquito ranges.  Have hoisted
a winter weather advisory for this area as winds will likely cause
some blowing snow and poor visibilities at times during the
afternoon.  Farther south...dry air wrapping around the base of the
trof should serve to decrease snow for the southwest mountains
during the afternoon...so don't think impacts will be as high down
that way where snow totals are more in the 1 to 4 inch range.

For the plains...initial push of the front is starting to move into
southeast CO with winds increasing out of the northeast at 10-15
mph.  Across the mountain areas have seen gusts up in the 50-60 mph
range at times...particularly across the Wets and Sangre De Cristo
range...and radar is showing a high wind signature at times. As
upper jet translates in later this morning...models mix down strong
southwest winds as the sfc low deepens across southeast CO and front
recedes back to the north.  HRRR has been persistent in showing
fairly widespread gusts in the 50-60 mph range across southern
portions of the southeast plains...mainly to the south of highway 50
during the afternoon.  Sfc pressure gradient looks pretty impressive
so think high winds are a good enough bet to hoist a high wind
warning for the southern tier counties of the plains.  Its possible
that these warnings may need to be extended another row of counties
northward depending on how things evolve...but will continue to
monitor latest HRRR runs before deciding. Areas of blowing dust and
strong cross winds along north south oriented roadways will result
in hazardous travel conditions through late afternoon and early
evening.  Other area where high res models indicate potential for
high winds is across the Sangre De Cristo mountains and Wet
mountains.  Model cross sections and soundings do not show
conditions conducive to mountain wave development...and think that
wind gusts are more likely to stay below the 75 mph threshold.

Meanwhile...northerly push of colder air will spread southward down
the Palmer Divide between 20-21z...with quickly falling temperatures
and snow spreading into the Pikes Peak region.  Models suggest peak
snowfall will occur right around the evening commute but with the
residual warmth in the ground...think roadways will stay slushy at
first.  Local models still indicate around 1 to maybe 2 inches of
snow across Teller/northern El Paso county through this
evening...with snow quickly winding down during the late evening and
overnight.  Untreated roads may become slick during the evening as
temperatures fall into the lower 20s and teens by midnight.  Given
strong north winds in the 20-40 mph range...could see some reduced
visibilities in blowing snow during the evening commute as well.

Isolated showers will spread south of the Palmer Divide during the
evening...but most will stay north of highway 50.  Given strong
downslope off the Palmer...and strong downward forcing behind the
trof...little to no precipitation is expected across the plains.
Winds will shift out of the north during the evening...then
gradually subside by early Friday morning as the system pulls away.
-KT

.LONG TERM...(Friday through Wednesday)
Issued at 513 AM MST Thu Nov 17 2016

Primary meteorological concerns during the longer term include
temperatures, gusty winds at times and increased precipitation
potential from Monday into Tuesday evening.

Recent forecast model soundings, computer simulations and PV
analysis for the longer term indicate that generally dry
conditions should be noted from Friday into Sunday night as
upper ridging transitions from Arizona into Texas during this
time-frame.

Then unsettled meteorological conditions are anticipated from
Monday into Tuesday night as upper disturbance located near
southern California on Monday moves across New Mexico and Colorado
into Tuesday before moving east of the forecast district by next
Wednesday. In addition, next northerly surge is projected to move
across eastern sections of the CWA by next Tuesday.

For sensible weather, basically dry conditions in combination with
below seasonal temperatures will be depicted from Friday into
Saturday morning(where minimal temperatures in the teens will be
commonplace Saturday morning across large sections of the forecast
district). Warming temperatures in combination with continued dry
conditions should then be noted from later Saturday into Sunday
night.

Then, as system impacts the region, expect that increasing
pops(including higher terrain snow) will be noted over western
portions of the forecast district Monday, with precipitation
shield(as well as higher terrain snow) then spreading east into
many locations from later Monday into Tuesday evening with
improving meteorological conditions expected to return by next
Wednesday as system pulls away from Colorado.

As mentioned earlier, coolest temperatures during the longer term
should be noted from Friday into Saturday morning, while warmest
conditions are anticipated Sunday. Finally, highest potential of
gusty winds are expected Friday and then again by early next week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 513 AM MST Thu Nov 17 2016

Deteriorating CIGS and VIS expected along the Contdvd this morning
with conditions dropping to the IFR to LIFR category in SN/BLSN. TAF
sites however will stay VFR with winds increasing from the southwest
at KALS during the late morning.  Initially winds at KCOS and KPUB
will swing around from the Northeast then east and southeast as a
front moves through.  However...winds will switch around from the
south then southwest by 18z with gusts up to 40 kts. Winds will
shift around from the west with gusts up to 45 kts during the mid-
late afternoon. This will cause reduced visibilities in BLDU at KALS
and KPUB.  A cold front will drop south of the Palmer Divide around
20-21z...bringing a wind shift out of the north for KCOS around 22z
and KPUB between 00-01z. VCSH will be possible along/behind the
front at KCOS...with rain changing to snow by 00z.  KCOS terminal
should see less than 0.5 snowfall before snow decreases during the
evening.  KPUB will stay dry. Conditions will gradually improve
after 06z as the system exits the region and SHSN comes to an end
over the mountains. -KT

&&

.PUB WATCHES/WARNINGS/ADVISORIES...

High Wind Warning from 10 AM this morning to 6 PM MST this
evening for COZ087-088-094-099.

Red Flag Warning from 10 AM this morning to 6 PM MST this
evening for COZ228>230-232-233-235>237.

Winter Weather Advisory until midnight MST tonight for COZ058-
060.

&&
Hazardous weather outlook, Nov 17, 6:26 AM MST, 3 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
626 AM MST THU NOV 17 2016

COZ058>089-093>099-181330-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA  VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY  ABOVE 8500FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
626 AM MST THU NOV 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL SPREAD INTO THE CONTINENTAL DIVIDE THIS MORNING WITH SNOW
BECOMING HEAVY AT TIMES THROUGH THE AFTERNOON AND EARLY EVENING.
TOTAL SNOWFALL ACCUMULATIONS OF 2 TO 8 INCHES CAN BE EXPECTED WITH
THE HEAVIEST FALLING ACROSS THE HIGHER ELEVATIONS OF THE EASTERN
SAWATCH AND WESTERN MOSQUITO RANGES. STRONG WEST WINDS 20 TO 40 MPH
WITH GUSTS UP TO 60 MPH WILL CAUSE REDUCED VISIBILITIES IN BLOWING
SNOW ACROSS THE HIGHER PEAKS AND PASSES...PARTICULARLY FOR MONARCH
PASS...TENNESSEE AND FREMONT PASSES.  LIGHTER SNOWFALL AMOUNTS IN
THE 1 TO 3 INCH RANGE CAN BE EXPECTED FOR THE HIGHER PEAKS OF THE
SANGRE DE CRISTO RANGE.

MEANWHILE...STRONG SOUTHWEST TO WEST WINDS WILL SPREAD INTO THE
LOWER ELEVATIONS DURING THE LATE MORNING THROUGH THE AFTERNOON. THIS
WILL COMBINE WITH LOW RELATIVE HUMIDITY VALUES TO PRODUCE CONDITIONS
FAVORABLE FOR EXTREME FIRE BEHAVIOR FOR THE SOUTHEAST PLAINS ALONG
AND SOUTH OF HIGHWAY 50 TODAY. WINDS WILL GUST UP TO 50 TO 60 MPH IN
THIS AREA...WITH THE POTENTIAL FOR DAMAGING WIND GUSTS ACROSS
HUERFANO...LAS ANIMAS...AND BACA COUNTIES THROUGH EARLY THIS
EVENING.  AREAS OF BLOWING DUST IN THIS AREA MAY REDUCE VISIBILITIES
TO AROUND A MILE AT TIMES AND STRONG CROSS WINDS WILL BE HAZARDOUS
TO VEHICLES...PARTICULARLY THOSE TRAVELING ALONG NORTH SOUTH
ORIENTED ROADS.

SNOW WILL SPREAD INTO THE PIKES PEAK AND MONUMENT HILL REGION DURING
THE AFTERNOON WITH ACCUMULATIONS OF 1 TO 2 INCHES POSSIBLE BY LATE
EVENING.  DETERIORATING CONDITIONS CAN BE EXPECTED DURING THE
EVENING COMMUTE AS TEMPERATURES FALL RAPIDLY BEHIND THE FRONT AND
STRONG NORTH WINDS CAUSE REDUCED VISIBILITIES IN BLOWING SNOW. GIVEN
THE INITIAL WARM GROUND...ROAD SURFACES SHOULD REMAIN SLUSHY...BUT
AS TEMPERATURES DROP INTO THE TEENS AND 20S OVERNIGHT...UNTREATED
SURFACES COULD FREEZE BY FRIDAY MORNING.

A FEW RAIN AND SNOW SHOWERS WILL SPREAD INTO THE SOUTHEAST PLAINS
THIS EVENING...BUT WILL QUICKLY DIMINISH AS THEY MOVE TOWARDS
HIGHWAY 50.  ONLY SPOTTY LIGHT PRECIPITATION IS EXPECTED. SNOW WILL
DECREASE FOR ALL AREAS BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE NEXT ROUND OF LIGHT TO MODERATE SNOW AT TIMES...PRIMARILY OVER
HIGHER TERRAIN LOCATIONS IS ANTICIPATED FROM MONDAY INTO TUESDAY
EVENING.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE ACROSS SOUTH CENTRAL AND SOUTHEAST COLORADO TODAY AND
TONIGHT.

In the hours before

Local storm report, Nov 17, 7:56 AM MST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
756 AM MST THU NOV 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     NON-TSTM WND GST 1 S WOLF CREEK PASS     37.46N 106.80W
11/17/2016  M62 MPH          MINERAL            CO   MESONET

            MESONET STATION WOLF CREEK PASS SUMMIT
            /CAWCP/.

&&

NWS PUEBLO CO
IRIS SYSTEM
Local storm report, Nov 17, 9:40 AM MST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
940 AM MST THU NOV 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0914 AM     NON-TSTM WND GST 5 S LA VETA PASS        37.51N 105.17W
11/17/2016  M55 MPH          HUERFANO           CO   AWOS

            AWOS STATION LA VETA PASS /VTP/.

0800 AM     NON-TSTM WND GST 1 S WOLF CREEK PASS     37.46N 106.80W
11/17/2016  M66 MPH          MINERAL            CO   MESONET

            MESONET STATION WOLF CREEK PASS SUMMIT
            /CAWCP/.

&&

NWS PUEBLO CO
IRIS SYSTEM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft

When
November 17, 10:00 AM MST to 6:00 PM MST
Where
Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.685, -104.961 (the zone’s center; the record gives no point)

High Wind, Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft

When
November 17, 10:00 AM MST to 6:00 PM MST
Where
Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.316, -104.039 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2016Every state in 2016This day in weather historyWarnings in Colorado, November 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 666985, 666987.